Alert archive / Puerto Rico / Special Weather Statements in 2016

Special Weather Statement, NWS JSJ

May 8, 2016

NWS JSJ issued this special weather statement at May 8, 2016, 2:13 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 2:13 AM CDT (07:13 UTC)
Expired
May 8, 2016, 4:15 AM CDT
In force
2 hr
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 111 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

176 
WWCA82 TJSJ 080713
SPSSJU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
313 AM AST SUN MAY 8 2016

PRZ008>010-080915-
NORTHWEST-MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
313 AM AST SUN MAY 8 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...SAN SEBASTIAN...ANASCO...RINCON...AGUADA...
AGUADILLA...LARES...MAYAGUEZ AND MOCA MUNICIPALITIES...

AT 311 AM AST...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING ACROSS
THESE MUNICIPALITIES. EXCESSIVE LIGHTNING...STRONG GUSTY WINDS UP TO
40 MPH AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH THIS ACTIVITY. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1850 6700 1849 6698 1848 6692 1849 6687
      1849 6684 1832 6690 1829 6707 1826 6718
      1829 6720 1830 6724 1835 6726 1837 6726
      1839 6719 1842 6716 1848 6717 1851 6714
TIME...MOT...LOC 0711Z 240DEG 0KT 1838 6717 

$$
CASTRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at May 7, 8:09 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, May 7, 8:09 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
909 PM AST SAT MAY 7 2016

.UPDATE...BROAD POLAR TROUGH OVER THE WESTERN ATLANTIC IS PRESSING
AGAINST THE STRONG HIGH PRESSURE OVER THE CENTRAL ATLANTIC. THE
TROUGH IS SUSTAINING A FRONTAL BOUNDARY LOCATED OVER DOMINICAN
REPUBLIC. THIS BOUNDARY WILL REACH THE MONA PASSAGE NEAR MIDNIGHT
AND ITS FORECAST TO STALL OVER NNW OF PR ON SUNDAY MORNING.
STRONG LOW LEVEL CONVERGENCE ASSOCIATED WITH THE PRE-FRONTAL
TROUGH/SHEARLINE WILL SUPPORT NUMEROUS THUNDERSTORMS ACROSS THE
MONA PASSAGE AND THE ATLANTIC WATERS NORTH OF PR. AT THIS
TIME...OPERATIONAL MODELS DISAGREE IN THE IMPACTS ASSOCIATED WITH
THIS BOUNDARY OVER PR. MOISTURE AND INSTABILITY WILL BE HIGH ON
SUNDAY...HOWEVER THE LIMITING FACTOR WILL BE THE CLOUD COVER. IF
CLOUDY SKIES PERSIST ON MOTHERS DAY...THIS WILL LIKELY RESULT IN
SCATTERED SHOWERS OF LIGHT TO MODERATE INTENSITY. AT THIS
TIME...WE HAVE MODERATE CONFIDENCE IN THIS FORECAST.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED TO PREVAIL ACROSS MOST
TAF SITES THROUGH THE OVERNIGHT HOURS. HOWEVER...SHRA IS EXPECTED TO
INCREASE ACROSS THE MONA PASSAGE AND ATLANTIC WATERS IMPACTING
MAINLY THE FLYING AREA OF JBQ/JMZ. BKN/OVC ABV FL100 WILL INCREASE
ON SUNDAY. LOW LEVEL WINDS WILL BE MAINLY SOUTHEAST AT AROUND 10
KNOTS OVERNIGHT.

&&

.MARINE...NO MAJOR CHANGES EXPECTED OVER THE NEXT SEVERAL DAYS AS
SEAS WILL CONTINUE AROUND 3-5 FEET ACROSS THE LOCAL WATERS. NO
SMALL CRAFT ADVISORIES ARE ANTICIPATED DURING THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED /

SYNOPSIS...A RIDGE WILL MOVE FROM OVER PUERTO RICO THIS AFTERNOON
TO THE ANEGADA PASSAGE ON SUNDAY. A TROUGH EXTENDING SOUTH OVER
CUBA WILL MOVE TO HAITI AND FORM A WEAK CUT-OFF LOW IN THE
CARIBBEAN SOUTH OF THE WINDWARD PASSAGE BY TUESDAY FORCING
MODERATE SOUTHWEST FLOW OVER THE LOCAL AREA. FLOW BECOMES MORE
ZONAL BY THE END OF THE WEEK AS HIGH PRESSURE FILLS IN OVER THE
CARIBBEAN.

AT MID LEVELS...HIGH PRESSURE WILL CONTINUE INTO MID-WEEK OVER THE
CENTRAL ATLANTIC. A TROUGH EXTENDS SOUTH OVER CUBA INTO THE
CARIBBEAN. THIS TROUGH WILL RECEDE TO THE NORTHEAST LEAVING A
WEAK RESIDUAL LOW PRESSURE OVER THE CENTRAL CARIBBEAN. MID LEVEL
MOISTURE WILL INCREASE TONIGHT AND CONTINUE MOIST WITH A SHORT
BREAK ON TUESDAY.

AT LOWER LEVELS...HIGH PRESSURE OVER THE CENTRAL ATLANTIC IS
IMPEDING THE PROGRESS OF A FRONTAL BOUNDARY THAT EXTENDS SOUTH
SOUTHWEST OVER HISPANIOLA. THAT BOUNDARY WILL DRIFT TOWARD PUERTO
RICO TONIGHT THROUGH SUNDAY WITH GOOD MOISTURE...BUT IS NOT
EXPECTED TO CROSS THE ISLAND. MOISTURE EXTENDING SOUTHWEST INTO
THE LEEWARD ISLANDS SUNDAY NIGHT WILL CROSS WEST OVER THE LOCAL
AREA MONDAY. HIGH PRESSURE WILL WEAKEN OVER THE ATLANTIC EVEN AS
HIGH PRESSURE MOVES OUT OF THE SOUTHEAST UNITED STATES INTO THE
WESTERN ATLANTIC EARLY NEXT WEEK. THAT HIGH WILL MOVE INTO THE
EASTERN ATLANTIC BY NEXT WEEKEND ALLOWING GRADIENTS TO WEAKEN AND
WINDS TO RETURN TO THE SOUTHEAST.

DISCUSSION...A FEW SHOWERS HAVE DEVELOPED OVER SOUTHWEST CENTRAL
PUERTO RICO AND A FEW MORE ARE EXPECTED AS WINDS REMAIN NEARLY
SOUTH SOUTHEAST AT THE SURFACE. MOISTURE AND SHOWERS WILL
GRADUALLY INCREASE FROM THE NORTHWEST UNTIL MIDDAY TOMORROW WHEN
SHOWERS DEVELOP OVER THE INTERIOR OF PUERTO RICO AND DRIFT NORTH
NORTHWEST. MOISTURE INCREASES OVERNIGHT SUNDAY NIGHT AND SOME
SHOWERS WILL CONTINUE...THOUGH MAINLY OVER THE LOCAL WATERS. THEN
ON MONDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED
AS UPPER LEVEL DYNAMICS CONTINUE TO BE FAVORABLE OVER THE AREA
SUNDAY...MONDAY AND TUESDAY. MOISTURE PEAKS ON SUNDAY...REACHES A
MINIMUM ON WEDNESDAY...BUT NOT DRIER THAN TODAY...AND THEN
INCREASES AGAIN THURSDAY AND OVER THE WEEKEND.

THE RISK OF URBAN AND SMALL STREAM FLOODING APPEARS TO HAVE
DIMINISHED A LITTLE...BUT GOOD POTENTIAL STILL EXISTS FOR MONDAY
AND LATER THIS WEEK.

AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS
MOST TAF SITES THROUGH THE OVERNIGHT HOURS. HOWEVER...SHRA ARE EXPECTED
TO INCREASE ACROSS THE MONA PASSAGE AND ATLANTIC WATERS IMPACTING
MAINLY THE FLYING AREA OF JBQ/JMZ. BKN/OVC ABV FL100 WILL INCREASE
ON SUNDAY. SURFACE WINDS WILL BE MAINLY SOUTHEAST AT AROUND 10
KNOTS OVERNIGHT...BUT LOW LEVEL WINDS MAY REACH UP TO 30 KNOTS
ABOVE FL010.

MARINE...SEAS WILL INCREASE SOME DUE TO WINDS...BUT ARE NOT
EXPECTED TO REACH SMALL CRAFT ADVISORY CONDITIONS OVER A
SIGNIFICANT AREA ANY TIME TONIGHT OR NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  89  76  87 /  20  40  50  50
STT  79  86  77  85 /  20  30  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

27/11
Hazardous weather outlook, May 7, 4:22 AM CDT, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
522 AM AST SAT MAY 7 2016

AMZ710>745-PRZ001>013-080930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
522 AM AST SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WAVES...CHOPPY/ROUGH SEAS UP TO 5 FEET ARE EXPECTED ACROSS
THE LOCAL WATERS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
MOST OF THE COASTLINES OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALIZED URBAN AND SMALL STREAM FLOODING IS EXPECTED IN PUERTO
RICO NORTH OF THE CORDILLERA CENTRAL IN THE AFTERNOONS AS A SOMEWHAT
WETTER PATTERN IS EXPECTED BY LATE SUNDAY AND MONDAY. THE MODERATE
RISK OF RIP CURRENTS WILL LIKELY CONTINUE DURING THE NEXT FEW
DAYS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING...WATERSPOUTS AND RIP
CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-080930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
522 AM AST SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WAVES...CHOPPY/ROUGH SEAS UP TO 5 FEET ARE EXPECTED ACROSS
THE LOCAL WATERS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE
NORTHERN COASTLINE OF SAINT CROIX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

URBAN AND GUT FLOODING ARE POSSIBLE ACROSS THE ISLANDS AS A
SOMEWHAT WETTER PATTERN IS EXPECTED BY LATE SUNDAY AND MONDAY. THE
MODERATE RISK OF RIP CURRENTS WILL LIKELY CONTINUE DURING THE NEXT
FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING...WATERSPOUTS AND RIP
CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

In the hours before

Special weather statement, May 8, 2:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
313 AM AST SUN MAY 8 2016

PRZ008>010-080915-
NORTHWEST-MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
313 AM AST SUN MAY 8 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...SAN SEBASTIAN...ANASCO...RINCON...AGUADA...
AGUADILLA...LARES...MAYAGUEZ AND MOCA MUNICIPALITIES...

AT 311 AM AST...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING ACROSS
THESE MUNICIPALITIES. EXCESSIVE LIGHTNING...STRONG GUSTY WINDS UP TO
40 MPH AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH THIS ACTIVITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1850 6700 1849 6698 1848 6692 1849 6687
      1849 6684 1832 6690 1829 6707 1826 6718
      1829 6720 1830 6724 1835 6726 1837 6726
      1839 6719 1842 6716 1848 6717 1851 6714
TIME...MOT...LOC 0711Z 240DEG 0KT 1838 6717

CASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:05 AM CDTSpecial Marine WarningJSJ115 min
May 8, 1:09 AM CDTSpecial Marine WarningJSJ111 min
May 8, 2:25 AM CDTSpecial Marine WarningJSJ95 min
May 8, 2:36 AM CDTSpecial Weather StatementJSJ54 min
May 8, 2:47 AM CDTSpecial Weather StatementJSJ88 min
May 8, 2:54 AM CDTSpecial Marine WarningJSJ66 min
May 8, 2:57 AM CDTSpecial Marine WarningJSJ63 min
May 8, 3:17 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 3:23 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 3:34 AM CDTAreal Flood AdvisoryJSJ5 hr
May 8, 3:55 AM CDTSpecial Marine WarningJSJ95 min
May 8, 3:59 AM CDTSpecial Marine WarningJSJ91 min
May 8, 4:05 AM CDTSpecial Marine WarningJSJ85 min
May 8, 4:22 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 4:24 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 5:41 AM CDTSpecial Marine WarningJSJ49 min
May 8, 6:26 AM CDTSpecial Marine WarningJSJ49 min
May 8, 7:14 AM CDTSpecial Marine WarningJSJ61 min
May 8, 8:06 AM CDTSpecial Marine WarningJSJ84 min
May 8, 9:28 AM CDTSpecial Marine WarningJSJ62 min

Nearby

Special Weather Statements in Puerto Rico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.